When I think about what medications have had the biggest impact on our culture, birth control comes to mind. Across the board, birth control, whether in the form of hormone therapy (e.g. oral contraceptives), IUD’s, cervical caps, diaphragms, or condoms, is without a doubt extremely effective in preventing unwanted pregnancies. In fact, in my opinion, birth control has probably been one of the greatest discoveries in medicine considering the convenience and effectiveness.
As with any medication, however, birth control (in the form of oral contraceptive hormone therapy) is not without risk. Some downsides to oral contraception are as follows:
- Oral birth control can deplete the body of certain nutrients, vitamins, and antioxidants
- Oral birth control can disrupt thyroid and testosterone hormone utilization by affecting THBG (thyroid hormone binding globulin) and SHBG (sex hormone binding globulin) levels.
- Cycle regularity may be affected once oral contraceptives have been discontinued. In other words, it can take a while for a regular period to return post oral contraceptive use.
We also know that oral contraceptives increase the risk of clot formation (venous thrombosis) by three-fold and even more so if one is smoking cigarettes. Clot formation can lead to the development of a stroke; those who smoke cigarettes AND have high blood pressure are at a greater risk. Although the risk is low for a stroke, it is something to discuss with your doctor if you have other risk factors present.
Oral Contraceptives and the Gut
And what about the gut? Do oral contraceptives have an impact on the gut and if so, how? After digging into the research, I found that oral contraceptives can, in fact, negatively impact the gut. For example, if a woman has taken oral contraceptives for greater than 5 years in a row, AND has a family history of Crohn’s disease, then she has a three-fold increase risk of developing Crohn’s disease. Yikes!
Although we don’t know the mechanism behind this elevated risk in Crohn’s disease, we do know that oral birth control pills can affect the gut in the following ways:
- Oral estrogen has been shown to alter intestinal permeability.
- Oral estrogen can induce prothrombotic changes leading to the formation of microemboli, which can be involved in the pathogenesis of Crohn’s disease.
- Oral contraceptives may have an impact on the gut microbiome by disrupting levels of bacteria and yeast
So, what does this all mean? Here is the conversation I’ll now have with my patients regarding oral contraception: if you have a family history of Crohn’s disease or you are experiencing Crohn’s disease like symptoms of diarrhea, abdominal pain, weight loss, fever, etc., then you might want to talk to your doctor about other birth control alternatives.
I want to be clear here that overall oral birth control is an amazing form of contraception. For patients that are currently taking it with no side effects and no family history of Crohn’s disease, I will renew their scripts and keep them on oral contraception while making sure to supplement for any common nutrient deficiencies and support gut health accordingly. But if a patient comes in complaining of symptoms in alignment with Crohn’s disease, then I might have a discussion with them about alternatives to the pill.
Remember, everyone’s genetic makeup is different, and people can respond favorably or unfavorably to medications including oral contraceptives. It’s important that we look at research to understand risks associated with medications and weigh the pros and cons to decide the best course of action.